oxycodone - going cold turkey

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

rubyscooby
New Member


Date Joined Nov 2010
Total Posts : 3
   Posted 11/13/2010 7:59 PM (GMT -6)   
   hi
i had a hip replacement a year ago & was put on oxycodone staight after surgery. i was taking 40mg a day time release & 3 x 5mg quick release. im now down to 15mg time release a day but im suffering from severe depression. so far ive had guidence from my doctor but she is away at  ]the moment. ive been down to 15mg for a week but would like to stop taking the last 10mg in one go to get it out of the way. will it be safe to do this & what would the side effects be & how long do u think they would last? anyones help & advice would be appreciated!
many thanks!!!! smhair

Jim1969
Veteran Member


Date Joined Jul 2009
Total Posts : 2042
   Posted 11/13/2010 8:56 PM (GMT -6)   
Quite frankly I don't think there is any real way to know how your system will react since everyone is different. You could easily have little to no withdrawal symptoms or they could end up being quite severe. I know people who have been on either end of that spectrum and everywhere in between.


What I suggest doing is trying to contact the doctor who is handling your doctor's cases while she is gone. Other resources to contact would be your local hospital and talk to a staff nurse or doctor or even a substance abuse clinic and explain what is going on and your concerns and get advice from them.

Screaming Eagle
Forum Moderator


Date Joined Sep 2009
Total Posts : 4994
   Posted 11/14/2010 9:34 AM (GMT -6)   

 

      Helly Ruby!

     Welcome to the forum! wink

        First I would suggest that you only change your med intake with full knowledge by your Dr first.

   Now that being said, it looks like you are on a very low does of Oxycodone and 10mg a day is really nothing to worry about (IMO). you should be able to come off of it with no problems. However; everyone is different, and I still would do this under Dr care. Some Patients may suffer withdrawls, and some may not, but since you have weaned your self down this far, I'm a guessing that you may suffer little or no withdrawls.

      Take care,

    SE wink


spinal soldier
Veteran Member


Date Joined Dec 2009
Total Posts : 627
   Posted 11/14/2010 9:25 PM (GMT -6)   
the whole point is when will your systems opiate receptors down-regulate and going cold turkey won't help that part but it would get the drug out of your system faster. the reason tha depression is there is your opioid receptors are still set for somthimg to be binded with them and if not it's a bad chain reaction of neurotransmitters that control mood and depression. i think what you should do is be given a med like suboxone to give your system time to down-regulate with a slow taper of the suboxone [buprenorphine]. if your doctor can not perscribe that because it requires a waiver on the DEA # methadone works but must be very slowly titrated. and then trying to get your nor-epineprine and serotonin, and dopamine levels equalized with various meds like Effexor or Pristq. it takes a little time to adjust but no more than 3 months. if anxiety is a problem lorazepam or alprazolam would get your GABAnergic system calmed down. and last get circadian sleep patterns normalized and trazadone seem to be good for this paticular function. lunesta or ambien temporary would be ok and even with the addition of something like trazaodne or gabatril. sounds like a lot but you are chemically rebooting your brain so it can be fun . good luck and keep progress informed.
L4,L5,S1 bilateral Laminectomies, Foraminotomies 2002
L4-S1 PLIF with instumentation 2008,

current Rx: morphine sulfate ER 10OMg q8 , roxicodone 30-60mg prn,vistaril50mg prn nausea, Lyrica 150mg 2x,Adderall 20mgs 1x A.M. 10mg PM prn, Soma 350 mg 3X, Relafen 1000mg 1x, alprazolam o.5 mg, Supplements: CO-Q10 100mg, Vitamin D 2000IU, Fish-Oil1000mg EFA, B-Complex50 3x/day, GABA 750mg,

Chutz
Veteran Member


Date Joined Jan 2005
Total Posts : 9090
   Posted 11/15/2010 1:15 AM (GMT -6)   
Hi Ruby and welcome to the Chronic Pain forum!

I'm very glad that you decided to post and ask these questions about going 'cold turkey'. It's a serious topic! There are good comments above...please take them seriously. Quitting oxycodone cold turkey can be very dangerous. This needs to be supervised by a doctor who is familiar with how this medication works and what medications can help you come off of oxycodone is a safe manor.

It might be that the amount you are taking is low enough to just stop but please don't try without consulting your prescribing physician first. And do keep in touch and let us know how you are doing.

Chutz
Moderator on the Fibromyalgia and Chronic Pain forums

“If you want to live a happy life, tie it to a goal, not to people or things.” Albert Einstein

ReactiveConstellationNE
Regular Member


Date Joined Dec 2005
Total Posts : 256
   Posted 11/16/2010 4:54 PM (GMT -6)   
Trying to stop from 10mg won't work well, trust me. That's still a non-trivial dose of oxycodone.

My advice would be to taper down to no more than 2.5mg per day (preferably taken as one dose before bed so you can sleep...if the withdrawal is so bad you can't sleep, then you've pushed too hard IMHO) before "stepping off." Many people get down as low as they possibly can....a quarter of a 5mg tablet, or ~1.5mg.

I have considerable experience with tapering off of pain meds, and my advice is patience. You'll be glad when your step-off is almost effortless, whereas now at 10mg it most definitely would not be. Depends a bit on how long you've been taking the meds, and everyone handles withdrawal differently...but based on my experience, it may not be as easy as some others in this thread have suggested.
Conditions: Reactive Arthritis (AKA Reiter Syndrome), Crohn's Disease, Chronic Pelvic Inflammatory Syndrome, Sacroiliitis, Costochondritis, As Yet Unknown MS-Like Relapsing/Remitting Neuropathy, and a partridge in a pear tree.

Medications: Currently not that many are taken daily, but there are many at my disposal for part-time use. Low dose pain medication, after years at high doses. Working on innovative ways of taking lesser-known pharmaceuticals and non-prescription supplements to maximum benefit.

rubyscooby
New Member


Date Joined Nov 2010
Total Posts : 3
   Posted 11/17/2010 4:55 PM (GMT -6)   
turn  hi everyone!
thanks so much for all your replies! im surprised to have so much interest & advice. im going down to 10mg tomorrow so im getting there. i will be taking 5mg am & 5mg pm which ive been doing all the way through (taking half the daily quantity am & the other half pm, i mean) someone has advised me to then reduce ny 2.5mg at a time but im not sure. i have been reducing by 5mg, every 2 weeks so far. i hardest part has been coping just before my 'monthlys'. as i suffer with pmt & coming off the tablets has been like pmt x 10! my fiance & i have nearly split up a few times but last week was the worst ever! why he's still here & puts up with me, i just dont understand at the mo! im also on 300 mg of venaflaxine (taken in 2 doses am & pm) which is only just taking the edge off things! do u think i should suggest to my doctor that after a week of being on 10mg, to reduce to 7.5mg for a week, then 5mg for a week etc until in off them completely?
thanks again for all your help everyone! wink
New Topic Post Reply Printable Version
Forum Information
Currently it is Sunday, October 26, 2014 2:36 AM (GMT -6)
There are a total of 2,251,523 posts in 250,456 threads.
View Active Threads


Who's Online
This forum has 157589 registered members. Please welcome our newest member, mohanraj11.
201 Guest(s), 1 Registered Member(s) are currently online.  Details
An38


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer